MAUDE Adverse Event Report: LUMENIS LTD. VERSAPULSE P30; POWERED LASER SURGICAL INSTRUMENT

LUMENIS LTD. VERSAPULSE P30; POWERED LASER SURGICAL INSTRUMENT
Model Number VERSAPULSE P30
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 03/16/2022
Type of Reportable Event Serious Injury
Event or Problem Description
A foreign user facility reported that at the end of a tul procedure in which a lumenis versapulse powersuite 30 laser was being utilized with a lumenis slimline 200 fiber, the physician noticed that the aiming beam disappeared.However, the procedure was continued, and the operation was performed by increasing the output of the laser beam.A fire started from the area where a part of the fiber was set to a loop and clipped to the patient's drape with cloth forceps.The staff, on the spot used saline to extinguish the fire on the drape.The patient got a minor burn and was treated by a dermatologist and discharged from the hospital.
 
Additional Manufacturer Narrative
A review of the subject device dhr confirmed that the subject device was manufactured and tested according to relevant procedures, tested before release, and shipped according to manufacturer's specifications.The system was manufactured on 01-feb-2016 and installed at the customers site on (b)(6) 2016.Lumenis investigated the reported event by contacting the foreign user facility for additional information.Additional information had been provided.It was reported that at the end of a tul procedure in which a lumenis versapulse powersuite 30 laser was being utilized with a lumenis slimline 200 fiber, the physician finished the tul and performed a stone extraction with a basket, additional crushing was required, and the laser was used again.At this point, the physician noticed that the aiming beam disappeared.However, the procedure was continued with the same fiber by increasing the output of the laser beam.At this point, fire started from the area where the surplus portion of the laser fiber was rolled and bundled and fixed to the drape with cloth forceps.The patient got a minor burn and was treated by a dermatologist and discharged from the hospital.The procedure, that was almost at the end, was discontinued when the incident occurred.To date, the question if additional procedure was required remained unanswered.The system was used for four (4) times after the incident occurred.According to the gso expert that investigated the fiber that was broken 130cm from the laser system, the event most likely happened because the fiber was set to a loop and was clipped to the drape.A two-year historical review of similar complaints revealed that fiber break during a procedure has not led to serious injury.A review of system risk files revealed the following risks of fibers 'breaking': risk #1 ((b)(4)) triggered by "user damages fiber external surface during operation" has the potential to lead to prolonged procedure, equipment damage, patient/user/staff injury.Risk #2 ((b)(4)) triggered by "user error (e.G.Excess energy) causes mechanical damage to fiber" has the potential to lead to prolonged procedure, equipment damage, patient/user/staff injury.In each of the aforementioned; the risk has been quantified and found to be negligibly small, and the risk likelihood has been characterized and documented as acceptable within full risk assessment.A review of subject labeling, (0637-117-01 rev.R versapulse powersuite op manual) revealed in the aiming beam verification section "warning - verifying the aiming beam integrity is extremely important for the safe operation of your laser equipment.Do not use the laser or delivery system if the aiming beam is not visible.Operating the laser without the aiming beam may result in laser exposure to nontarget tissue and possible injury", "warning - when using a fiber optic delivery device, always inspect the fiber optic cable to ensure that it has not been kinked, punctured, fractured, or otherwise damaged.The fiber optic cable may be damaged if stepped on, pulled, left lying in a vulnerable position, kinked, or tightly coiled.Do not clamp the cable with a hemostat or other instruments.If sterile tape is used, always remove the tape before lifting the cable.A damaged fiber optic cable may cause accidental laser exposure or injury to the treatment room personnel or patient, and/or fire in the treatment room", "warning - do not use the delivery system if the aiming beam is set to high intensity and is still weak or not visible; the fiber optic cable may be damaged.A damaged cable may cause accidental laser exposure or injury to the treatment room personnel or patient, and/or fire in the treatment room", "warning - never deliver the treatment beam to the target tissue if the aiming beam is not visible; the fiber optic cable may be damaged.A damaged cable may cause accidental laser exposure to the treatment room personnel or patient, and/or fire in the treatment room" a review of subject labeling, (um-20006800en_c unified slimline fibers) revealed in the warnings and precautions section " to avoid damage to the fiber: do not pull aggressively on the fiber while it is connected to the laser.Avoid clamping or clipping any devices such as a hemostat on to the fiber", " warning - improper use of the fiber or use of a damaged fiber may result in severe eye or tissue damage, or fire in the treatment room, or accidental laser exposure to the treatment room personnel or patient.Refer to the appropriate laser operator manual for detailed safety information" no device malfunction was alleged, nor does lumenis suspect device malfunction as being the cause for this event reported.Lumenis believes the most probable root cause to be "user error", failure to follow instructions and protocol of safe use'.The ifu specifically instruct the user :"do not clamp the cable with a hemostat or other instruments" and " do not use the delivery system if the aiming beam is set to high intensity and is still weak or not visible; the fiber optic cable may be damaged.A damaged cable may cause accidental laser exposure or injury to the treatment room personnel or patient, and/or fire in the treatment room".Lumenis regulatory has determined it is reportable in (b)(6).In this case, there was no serious injury, but the question if additional procedure was required remained unanswered.Therefore ,in an abundance of caution, lumenis is reporting this as an adverse event.This case is a possible aro however, there is no need to send a separate aro report to the fda.Based on the above, no corrective action or remedial actions were deemed necessary as a result of this event.Lumenis is closing this complaint at this time but will continue to monitor this failure; complaint trending will continue to monitor per global complaint handling sop (doc no.(b)(4)) and per post marketing surveillance procedure (doc no.(b)(4)).

Brand Name
VERSAPULSE P30
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma st.
po box 240
yokneam, 20692 04
IS  2069204
Manufacturer (Section G)
LUMENIS LTD.
6 hakidma st.
po box 240
yokneam, 20692 04
IS   2069204
Manufacturer Contact
yoav wimisner
6 hakidma st.
po box 240
yokneam, 20692-04
IS   2069204
MDR Report Key14275701
Report Number3004135191-2022-00012
Device Sequence Number20239238
Product Code GEX
UDI-Device Identifier07290109140568
UDI-Public07290109140568
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K170121
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberVERSAPULSE P30
Device Catalogue Number0638-809-01
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2022
Initial Report FDA Received Date05/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age80 YR
Patient SexUnknown